Thunderstorm Wind, Kanawha
- When
- September 26, 12:50 PM EST
- Where
- Kanawha County, 0.6 mi S of Ferrell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.341, -81.831
One tree and several limbs down.
A line of showers developed as upper level flow increased ahead of a cold front during the afternoon hours. Instability was limited ahead of the line, with mostly pulse storms developing after noon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A line of showers developed as upper level flow increased ahead of a cold front during the afternoon hours. Instability was limited ahead of the line, with mostly pulse storms developing after noon. One storm was able to reach severe limits as it moved through Kanawha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 26, 12:46 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 146 PM EDT MON SEP 26 2016 .SYNOPSIS... A cold front crosses late today with showers and thunderstorms. A large upper level low drops into the area Wednesday and Wednesday night, and then swirls about the area Thursday through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Monday... Models in agreement with the convection associated with an approaching cold front expected to spread showers and storm tonight and Tuesday. High resolution models have the front decaying as the cold front moves over our area. However, sfc CAPE and deep layered shear can combine and produce tall thunderstorms through this evening. The line of showers have little lightning at this time. Adjusted hourly PoPs and sky grids per latest model runs. Previous discussion... A north to south temperature and dew point gradient has set up across the area on account of a cold front that slipped into the area from the north on Saturday. While the gradient will shift northward today in the strengthening southwest flow ahead of the approaching cold front, it looks like the greatest instability and potential for the strongest thunderstorms will be across southern portions of WV, and back into eastern Kentucky. Mid level flow increases to 30 to 40 kts and CAPE approaches 2 KJ / KG in a narrow axis just ahead of the cold front. The stronger of the multi-cells could produce minor damage. The HWO mentioned is maintained per SWODY1. Tonight will bring clearing in the wake of the front, with a brief period of post-rain fog and stratus. Highs and lows were close to the latest guidance, so not much change was needed. Hourly temperatures reflect the north to south baroclinic zone this morning, and then a more west to east gradient associated with the cold front later today. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... As of 515 AM Monday... Cooler and unsettled weather in the short term period. Upper low/trough will dig south across the region...rotating across the area for much of the week. This will usher in much cooler...and showery weather to the CWA. Elected to lower temperatures slightly during the period...particularly on Thursday...with upper low over region...and 850mb temps dipping into the single digits. With that being said...it's possible max temperatures on Thursday may be even slightly cooler than currently forecast. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 315 PM Sunday... Operational GFS, in a bit of a surprise, has now trended towards the operational ECMWF with the closed low aloft oscillating around over the eastern CONUS. Ensemble members still lean towards an quicker exiting open wave aloft...but the GFS ensemble mean changes from 00Z to 12Z look to be coming more in line with the aforementioned operational long term models. From a sensible weather standpoint, this typically results in a more off than on precipitation scheme and a temperature forecast that can end up cooler than the guidance numbers suggest. For the time of year, nothing seems out of the ordinary in the forecast based on seasonal norms, however. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 200 PM Monday... Radar and satellite images indicate convection ahead and along an approaching cold front. The PCPN activity will reach southeast OH by 18Z, then will spread east. So, expect MVFR/VFR conditions along showers or storms. Thunderstorms are evident ahead of the front in wV. These storms could produce a brief IFR condition under heavy rain. The front slowly exit the area to the east by 02z tonight. A brief period of stratus and fog is likely to follow the cold front tonight, although this may tend to linger in and near the WV mountains. Moderate southwest flow ahead of the front, will become light to moderate west to northwest behind the front tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: The timing and impact of showers and thunderstorms with the front this afternoon and early evening may vary. Stratus and fog behind the front tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H M H M H H M L H L HTS CONSISTENCY H H H M M M H H H H H M BKW CONSISTENCY H H H H M L L M L L H L EKN CONSISTENCY H H H H H L M L L M H L PKB CONSISTENCY H M M M M H H H H H H M CKB CONSISTENCY H H H M L M M H M L L L AFTER 18Z TUESDAY... Morning valley fog possible Tuesday through Friday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/TRM/SL NEAR TERM...ARJ/TRM SHORT TERM...SL LONG TERM...26 AVIATION...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT MON SEP 26 2016 KYZ103-105-OHZ067-075-076-085>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-270900- BOYD-LAWRENCE KY-MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 500 AM EDT MON SEP 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO ALONG THE OHIO RIVER...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101-102-OHZ066-083-084-270900- GREENUP-CARTER-PERRY-JACKSON OH-VINTON- 500 AM EDT MON SEP 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND PORTIONS OF INTERIOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
120 PM EDT MON SEP 26 2016
WVZ019-020-029-030-261745-
RITCHIE-DODDRIDGE-LEWIS-GILMER-
120 PM EDT MON SEP 26 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RITCHIE...SOUTHERN
DODDRIDGE...NORTHWESTERN LEWIS AND NORTH CENTRAL GILMER COUNTIES...
AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF HARRISVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...GROVE...BEREA...AVON...NEW MILTON...BLANDVILLE AND LEOPOLD.
THIS INCLUDES ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 60 AND
64.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3928 8060 3928 8058 3926 8059 3925 8056
3923 8056 3922 8057 3921 8055 3919 8055
3919 8056 3918 8057 3918 8059 3917 8059
3915 8053 3906 8051 3906 8100 3920 8093
3931 8058
TIME...MOT...LOC 1720Z 252DEG 25KT 3913 8089
KISTNERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT MON SEP 26 2016
WVZ013>015-261815-
KANAWHA-PUTNAM-LINCOLN-
139 PM EDT MON SEP 26 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM...
NORTHEASTERN LINCOLN AND WEST CENTRAL KANAWHA COUNTIES...
AT 139 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TORNADO...OR 9
MILES SOUTHWEST OF NITRO...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...DUNBAR...
TORNADO...ALUM CREEK AND INSTITUTE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 50 AND 57.
ROUTE 119 BETWEEN MILE MARKERS 65 AND 80.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3835 8200 3842 8164 3821 8164 3822 8165
3822 8169 3823 8170 3822 8171 3827 8201
TIME...MOT...LOC 1739Z 271DEG 22KT 3830 8191
KISTNERThe Charleston,WV radar (KRLX), 10 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree and several limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653332.